Heavy Snow, Linn
- When
- March 2, 11:30 AM CST to March 3, 8:00 AM CST
- Where
- Linn forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.212, -94.843 (the zone’s center; the record gives no point)
Five to six inches of snow with 2 foot snow drifts.
A late season snow storm moved across extreme eastern Kansas. Snowfall from two to six inches was reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A late season snow storm moved across extreme eastern Kansas. Snowfall from two to six inches was reported. Gusty northwest winds caused considerable blowing and drifting of snow with hazardous driving conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 2, 2:50 AM CST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 AM CST SAT MAR 2 2002 MAIN CONCERN IS AMOUNT OF SNOW ACROSS THE CWA TODAY. INVERTED TROF/CDFNT WAS LOCATED FM NCNTRL MO TO EXTREME SOUTHEASTERN KANSAS WITH PROFILERS INDICATING H8 FNT ACR WEST CENTRAL. ALTHOUGH NO APPARENT CIRCULATION SEEN ON H8 FNT...STRONG H8 THERMAL GRADIENT AIDING IN SNOW DEVELOPMENT AS UPPER TROF APPROACHES FROM THE WEST. AS PER SURROUNDING RADARS...IMPRESSIVE AREA OF SNOW IN SE/SCNTRL KS EXTENDING SOUTH INTO OKLAHOMA. FEW LIGHTNING STRIKES HAVE BEEN NOTED LAST FEW HOURS WITH PRECIP IN SE KS AND NRN OKLAHOMA. MODELS SIMILIAR IN EJECTING UPPER TROF ACR CWA TODAY WITH MDT H8-H7 FRONTOGENETICAL FORCING AND H7-H3 LAYER DVG Q MAINLY THROUGHOUT THE SOUTHEAST ONE HALF OF CWA. PREFER AVN/ETA MODEL QPF...ALTHOUGH MAY BE A LTL UNDERDONE AS PER LATEST RADAR IMAGES. EXTREME NORTHWEST CORNER OF MO TO SEE LITTLE ADDITIONAL SNOW THIS MORNING...SO WILL CANCEL WARNING. ADDITIONAL SNOW AMOUNTS WILL GENERALLY RANGE FROM 3 TO 6 INCHES SOUTHEAST OF A KANSAS CITY TO CHILLICOTHE TO LANCASTER LINE. THIS FALLS IN LINE WELL IS MODEL QPF AND GARCIA METHOD. ALTHOUGH 6 INCHES IS NOT A GOOD BET...STG NORTHWEST WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW AS WELL AS REDUCED VISIBILITIES. AS PER ABOVE AND DISCUSSIONS WITH SGF/STL...WL UPGRADE SOUTHERN ZONES TO WINTER STORM WARNING. ISOLATED THUNDER IMBEDDED NOT OUT OF THE QUESTION EITHER FOR SOUTHERN ZONES WHICH WILL ENHANCE SNOWFALL. SNOW TO END FROM WEST TO EAST THIS AFTERNOON AND THIS EVENING. OTHERWISE...VERY COLD NEXT COUPLE OF DAYS WITH SNOW COVER WITH GUIDANCE WIN BALLPARK. .EAX... KS...WINTER STORM WARNING THROUGH MID-AFTN FOR ZONES KSZ102>105...KSZ057...KSZ060. WINTER WEATHER ADVISORY THROUGH EARLY AFTERNOON FOR ZONES KSZ025...KSZ102. MO...WINTER STORM WARNING THROUGH MID-AFTN FOR ZONES MOZ021>022...MOZ029>030...MOZ037...MOZ043...MOZ053 WINTER STORM WARNING THROUGH THIS AFTERNOON FOR ZONES...MOZ007...MOZ008....MOZ015>017...MOZ023>025...MOZ031>033 MOZ038>040...MOZ044>046...MOZ054 WINTER WEATHER ADVISORY THROUGH EARLY THIS FOR ZONES MOZ004>006...MOZ012>014...MOZ020. DB
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST SAT MAR 2 2002 * HAZARDS EXPECTED - WINTER STORM WARNINGS HAVE BEEN POSTED TODAY...GENERALLY SOUTH OF A LINE FROM KANSAS CITY TO CHILLICOTHE TO MILAN TO LANCASTER. ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE 3 TO 6 INCHES TODAY...BEFORE THE SNOW DIMINISHES THIS AFTERNOON. IN ADDITION...STRONG NORTHWEST WINDS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW...LIMITING VISIBILITIES TO LESS THAN ONE QUARTER OF A MILE AT TIMES. ROADS CONDITIONS ARE EXPECTED TO CONTINUE TO DETERIORATE THIS MORNING...ESPECIALLY AS THE WINDS INCREASE. THE WINDS WILL DIMINISH LATE THIS AFTERNOON OR THIS EVENING...ALLOWING CONDITIONS TO IMPROVE. TO THE NORTHWEST OF THE WARNED AREA...ONLY LIGHT ADDITIONAL AMOUNTS OF SNOW ARE EXPECTED THIS MORNING WITH ONLY MINOR BLOWING AND DRIFTING. WINDS CHILLS ARE ALSO EXPECTED TO DROP TO AROUND ZERO TODAY AND ZERO TO 10 BELOW ZERO TONIGHT. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS THE WARNED AREA TODAY TO PROVIDE SNOWFALL REPORTS. DISCUSSION: A MAJOR WINTER STORM WILL MOVE ACROSS MISSOURI THIS MORNING. AS IT DOES...COLD ARTIC AIR WILL POUR SOUTH INTO MISSOURI AS GULF MOISTURE RIDES NORTHEAST OVER THE COLD DOME OF AIR. THE STRONG LOW PRESSURE SYSTEM WILL ALSO PRODUCE STRONG WINDS WHICH WILL DIMINISH THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. DB
The national radar mosaic for the moment the first event began.
1 heavy snow, 1 winter storm. Local standard time, as filed.
Five to six inches of snow with 2 foot snow drifts.
Five inches of snow reported with considerable blowing and drifting of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284412, 5284413.